Clostridium difficile-associated diarrhoea, a frequent complication in patients with acute myeloid leukaemia
- First Online:
- Cite this article as:
- Schalk, E., Bohr, U.R.M., König, B. et al. Ann Hematol (2010) 89: 9. doi:10.1007/s00277-009-0772-0
- 327 Downloads
Diarrhoea occurs frequently in neutropenic patients with acute leukaemia receiving chemotherapy and may be caused by either infection- or drug-induced cytotoxicity. Since Clostridium difficile is the most common cause of nosocomial infectious diarrhoea in non-haematologic patients, we were interested in its incidence in patients with acute myeloid leukaemia (AML). In this retrospective study, we analysed 134 patients with AML receiving a total of 301 chemotherapy courses. Diarrhoea occurred during 33% of all courses in 58 patients. C. difficile-associated diarrhoea (CDAD) occurred in 18% of all patients and 9% of all treatment courses. Almost one third of diarrhoea episodes were caused by C. difficile. CDAD was associated with older age (58 vs. 50 years), number of antibiotics administered (2 vs. 1), duration of antibiotic therapy (7 vs. 4 days), ceftazidime as the antibiotic of choice (75% vs. 54%) and duration of neutropenia (12 vs. 7 days) prior to onset of diarrhoea. An increased risk for CDAD was seen for prolonged neutropenia. CDAD responded well to oral metronidazole and/or vancomycin and no patient died of this complication. In conclusion, CDAD is common in patients with AML receiving chemotherapy. C. difficile enterotoxin testing of stool specimens should be included in all symptomatic patients.